Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS El Paso, TX

June 8, 2015Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 8, 2015, 8:05 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2015, 8:05 PM MDT (02:05 UTC)
Expired
Jun 8, 2015, 9:30 PM MDT
In force
85 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 134 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WGUS54 KEPZ 090205
FFWEPZ
NMC017-051-090330-
/O.NEW.KEPZ.FF.W.0002.150609T0205Z-150609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
805 PM MDT MON JUN 8 2015

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...
  WEST CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 930 PM MDT

* AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. THIS WILL EFFECT THE PERCHA AND TRUJILLO BASINS. 

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  EMORY PASS...
  FAYWOOD...
  LAS PALOMAS...
  KINGSTON...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

&&

LAT...LON 3304 10725 3297 10740 3286 10756 3261 10774
      3260 10796 3290 10780 3310 10752 3316 10743

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:11 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 3:11 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
311 PM MDT MON JUN 8 2015

.SYNOPSIS...
TROPICAL MOISTURE STREAMING OFF OF THE REMNANTS BLANCA WILL RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT
THROUGH WEDNESDAY. PERIODS OF MODERATE TO HEAVY RAINFALL MAY OCCUR
FROM STRONGER STORMS WITH MINOR LOCALIZED FLOODING POSSIBLE. A
WEST FLOW WILL PUSH MOISTURE OFF TO THE EAST BY THE MIDDLE OF THE
WEEK WITH MOSTLY DRY AND WARM CONDITIONS EXPECTED THURSDAY THROUGH
SATURDAY. CHANCES FOR RAIN AND THUNDERSTORMS WILL INCREASE AGAIN
ON SUNDAY AS MOISTURE SURGES INTO THE AREA FROM THE EAST.

&&

.DISCUSSION...
SATELLITE IMAGERY INDICATES THE REMNANTS OF TROPICAL SYSTEM BLANCA
ARE MOVING FURTHER NORTH UP THE BAJA PENINSULA AND WILL EVENTUALLY
ENTER SOUTHERN CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY. MID
AND HIGH LEVEL MOISTURE IS CONTINUING TO STREAM OFF OF BLANCA AND
INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS. IN ADDITION...LOW
LEVEL MOISTURE IS MOVING INTO THE FROM THE SOUTHEAST. AS A RESULT
LOCAL AREA MOISTURE LEVELS IN THE ATMOSPHERE ARE QUITE HIGH FOR
THIS TIME OF YEAR. MOUNTAIN ZONES WILL SEE INCREASED RAINFALL
POTENTIAL FROM THIS EVENT WITH A MORE SPOTTY DISTRIBUTION OVER THE
LOWLAND DESERTS.

PRECIPITABLE WATER VALUES ARE NEARLY TWICE THE AVERAGE VALUE.
THIS RAISES THE POSSIBILITY OF PERIODS OF MODERATE TO HEAVY
RAINFALL FROM SCATTERED SHOWERS AND THUNDERSTORMS THAT ARE
EXPECTED TO OCCUR OVER THE NEXT COUPLE OF DAYS. STORMS WILL LIKELY
NOT BE SEVERE BUT WIND GUSTS TO 50 MPH AND DIME SIZED HAIL MAY
OCCUR FROM A FEW STRONGER STORMS. LOCALIZED MINOR FLOODING ALONG
NORMALLY DRY ARROYOS AND SMALL STREAMS MAY OCCUR NEAR HEAVIER
RAINFALL BUT WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME.

WEDNESDAY NIGHT AND THURSDAY...A PACIFIC LOW WILL MOVE INLAND ON
THE WEST COAST. THIS WILL INCREASE THE WEST FLOW OVER THE AREA.
THE WESTERLY FLOW WILL PUSH THE MOISTURE EAST OF THE LOCAL AREA
WHICH WILL PUT THE AREA UNDER MOSTLY DRY AND WARM WEATHER PATTERN.
RESIDUAL MOISTURE MAY STILL BE ABLE TO FIRE OFF A FEW MOUNTAIN
BASED THUNDERSTORMS IN THE AFTERNOON...OTHERWISE DRY CONDITIONS
WILL PREVAIL THROUGH SATURDAY. TEMPERATURES WILL ALSO CLIMB WITH A
RETURN TO MID TO UPPER 90S ACROSS THE LOWLAND DESERTS.

MOISTURE WILL RETURN TO THE AREA BY SUNDAY AS A SURGE OF MOISTURE
FROM THE GULF OF MEXICO PUSHES INTO THE AREA FROM THE EAST.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR AREAS
EAST OF EL PASO AND LAS CRUCES ON SUNDAY AND THEN AREA WIDE MONDAY
AND THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...VALID 09/00Z-10/00Z.
TROPICAL STORM BLANCA IS FORECAST TO WEAKEN INTO A DEPRESSION
DEPRESSION BY 08/23Z.  A WIDE BAND OF SUBTROPICAL MOISTURE ASSCD
WITH BLANCA WILL CONTINUE TO MOVE OVER OUR AREA TONIGHT AND
TUESDAY.  DISTURBANCES IN THE FLOW WILL FUEL SCT-NMRS MTN TSRAGS/WND
VRB15G35KT/LCL VIS 1/2 TO 1SM/CIGS 030-040 EXPECTED THROUGH 02Z FOR
THE SACRAMENTO MTNS...AND THROUGH 08Z FOR THE GILA REGION.  ISOLD
LOWLAND TSRA/WND VRB25G50KT/LCL VIS 1-2SM IN SHRA/CIGS 060-070 AGL
ALL AREAS THROUGH 04Z...WITH SCT ACTIVITY CONCENTRATING WEST OF THE
RIO GRANDE THROUGH 08Z.  ISOLD TO SCT -SHRA THEREAFTER...MAINLY WEST
OF THE DIVIDE THROUGH 16Z.  -TSRAGS DVLPNG FURTHER EAST TOWARDS RIO
GRANDE VALLEY ...OVER GILA RGN AND SACRAMENTO MTNS AFT 18Z.  MEAN
STORM MVMT SE TO NW 15-20 KTS THRU 17Z...THEN SSE-NNW AFT 18Z.

&&

.FIRE WEATHER...
A WIDE BAND OF SUBTROPICAL MOISTURE ASSOCIATED WITH NOW HURRICANE
BLANCA WILL MIGRATE OVER OUR AREA FROM THE SOUTH REST OF TODAY AND
OVERNIGHT. THE FEATURE SHOULD BE DOWN GRADED TO A TROPICAL STORM
THIS EVENING.  MOIST FLOW FROM THE DISTURBANCE WILL CONTINUE TO
BRING AN ENHANCED STORM/WETTING RAIN THREAT THROUGH TUESDAY...AS AN
UPPER LEVEL E PAC LOW DRAWS ITS REMNANTS NORTHWARD OVER WESTERN
ARIZONA.

BY WEDNESDAY STRENGTHENING SOUTHWEST FLOW ALOFT BEGINS ITS RETURN
AHEAD OF THE UPPER LEVEL TROUGH AS IT MOVES INTO THE REGION.  THIS
WILL LIMIT STORM CHANCES TO MAINLY THE MOUNTAINS BY THEN.  ON
THURSDAY ...BREEZY TO MARGINALLY WINDY CONDITIONS MAY DEVELOP OVER
SOUTHWEST NM/WEST TX.  AT PRESENT...RESIDUAL MOISTURE LEVELS FOR
THAT TIME LOOK TO BE TOO HIGH FOR DEVELOPMENT OF CRITICAL FIRE
CONDITIONS. A COOL FRONT IS FORECAST TO APPROACH FROM THE NORTH
EARLY NEXT SATURDAY AND COULD RAMP UP THUNDERSTORM CHANCES ONCE
AGAIN FOR OUR AREA.

MIN RH REST OF TODAY WILL RANGE FROM THE UPPER TEENS LOWLANDS WEST
OF THE RIO GRANDE...TO UPPER 20S EAST OF THE RIVER.  MIN RH WILL END
UP NEAR 40% OVER THE SACS AND CAPITAN MOUNTAINS.  VALUES FALL
ROUGHLY 5% ALL AREAS MONDAY...THEN ANOTHER 5% EAST OF THE RIO GRANDE
VALLEY TUESDAY.  READINGS SHOULD BE LOWEST THURSDAY AND
FRIDAY...WHEN THE MIDDLE TEENS ARE ANTICIPATED FOR AREA LOWLANDS.
MIXING HEIGHTS THIS AFTERNOON WILL RANGE FROM 9 KFT FEET IN THE
SACS...TO 14 KFT NEAR THE AZ BORDER.  VALUES CLIMB ROUGHLY 500-2000
FT MONDAY...THEN DROP 1-2000 FT TUESDAY.  HAINES INDICES 3-5 ARE
EXPECTED REST OF TODAY..FALLING BACK TO 2-3 MON-WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  95  73  97  74 /  30  10  10  10  10
SIERRA BLANCA           67  92  69  94  71 /  20   0   0  10  10
LAS CRUCES              66  94  68  95  68 /  40  20  10  10  10
ALAMOGORDO              65  92  67  94  67 /  30  20  20  10  10
CLOUDCROFT              49  71  51  74  53 /  40  40  30  30  20
TRUTH OR CONSEQUENCES   67  91  67  93  67 /  40  30  20  10   0
SILVER CITY             61  85  61  87  60 /  40  40  30  20   0
DEMING                  65  94  67  96  65 /  40  20  20  10   0
LORDSBURG               65  92  66  95  64 /  40  40  30   0   0
WEST EL PASO METRO      74  95  74  97  75 /  30  10  10  10  10
DELL CITY               65  93  64  95  68 /  20   0   0  10  10
FORT HANCOCK            72  96  71  97  74 /  30   0   0  10  10
LOMA LINDA              67  90  68  92  70 /  30  10  10  10  10
FABENS                  70  96  69  98  71 /  30   0   0  10  10
SANTA TERESA            68  95  71  96  71 /  40  10  10  10  10
WHITE SANDS HQ          69  94  71  95  71 /  30  20  10  10  10
JORNADA RANGE           63  93  65  94  64 /  30  20  10  10  10
HATCH                   66  94  67  96  65 /  40  20  20  10   0
COLUMBUS                69  93  71  95  69 /  40  20  20   0   0
OROGRANDE               69  93  72  94  72 /  30  20  10  10  10
MAYHILL                 55  79  57  80  58 /  40  30  30  20  20
MESCALERO               52  80  54  82  56 /  30  30  30  30  20
TIMBERON                52  79  53  80  55 /  30  30  30  20  20
WINSTON                 58  83  59  85  58 /  40  40  30  30  10
HILLSBORO               61  91  62  94  61 /  40  40  30  20   0
SPACEPORT               61  93  63  94  62 /  40  20  20  10   0
LAKE ROBERTS            57  83  57  86  55 /  50  50  40  30  10
HURLEY                  61  87  61  89  60 /  40  40  30  10   0
CLIFF                   59  91  59  93  60 /  40  40  40  10   0
MULE CREEK              54  90  54  91  54 /  40  40  30  10  10
FAYWOOD                 62  88  63  91  62 /  40  40  30  20   0
ANIMAS                  64  92  66  95  63 /  40  40  30   0   0
HACHITA                 64  93  65  96  62 /  40  30  30   0   0
ANTELOPE WELLS          62  92  63  95  61 /  40  30  30   0   0
CLOVERDALE              61  88  61  92  60 /  50  40  30   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/22
Hazardous weather outlook, Jun 8, 10:58 AM MDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1058 AM MDT MON JUN 8 2015

NMZ401>417-TXZ418>424-091700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1058 AM MDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE FLOWING INTO THE REGION WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS THAT WILL BE CAPABLE OF
PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL. SOME LOCALIZED
MINOR FLOODING MAY OCCUR ALONG NORMALLY DRY ARROYOS...DRAINAGES
AND LOW WATER CROSSINGS. SECONDARILY...A FEW OF THE STORMS MAY
BECOME STRONG WITH PENNY SIZED HAIL AND WIND GUSTS UP TO 50 MPH.
THUNDERSTORMS WILL DIMINISH AND END AFTER MIDNIGHT WITH LIGHT RAIN
SHOWERS LINGERING OVER WESTERN PORTIONS OF THE AREA TILL MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY
AND WEDNESDAY. THUNDERSTORMS WILL CAPABLE OF PRODUCING PERIODS OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50
MPH. STORMS AND RAIN AMOUNTS WILL BE MORE FREQUENT AND HIGHER
OVER THE MOUNTAINS WITH A MORE SPOTTY DISTRIBUTION OVER THE
LOWLANDS BOTH DAYS. MOSTLY DRY CONDITIONS ARE EXPECTED THURSDAY
THROUGH SATURDAY AS A WEST FLOW REMOVES MOISTURE FROM THE AREA.
CHANCES FOR THUNDERSTORMS WILL INCREASE AGAIN ON SUNDAY AS A SURGE
OF MOISTURE MOVES INTO THE AREA FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OF FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Jun 8, 5:44 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
544 PM MDT MON JUN 8 2015

NMZ412-414-415-090045-
CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
544 PM MDT MON JUN 8 2015

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 645
PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF ALAMOGORDO...MOVING SLOWLY TO
THE SOUTH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3293 10579 3281 10579 3280 10592 3293 10592
TIME...MOT...LOC 2343Z 257DEG 7KT 3291 10585

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:21 PM MDTAreal Flood AdvisoryEPZGrant, Sierra54 min
Jun 8, 9:34 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 8, 9:38 PM MDTFlash Flood WarningEPZGrant112 min
Jun 8, 10:54 PM MDTAreal Flood AdvisoryEPZSierra111 min

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.